Minnesota, 2018

Flash Flooding and Damaging Winds in Minnesota, July 11 to 12, 2018

July 11 to 12, 2018 · NWS DLH · 15 events in 6 counties and zones

Storms fired ahead of a cold front in a very moist and unstable environment. Storms marched east overnight and featured strong winds, frequent lighting and torrential rainfall that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms fired ahead of a cold front in a very moist and unstable environment. Storms marched east overnight and featured strong winds, frequent lighting and torrential rainfall that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 5:58 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 5:58 PM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
658 PM CDT Wed Jul 11 2018

.UPDATE...
Issued at 658 PM CDT Wed Jul 11 2018

A Tornado Watch has been issued for portions of northern Minnesota
through 1 AM. The tornado threat will greatest over the next 3
hours or so with a severe thunderstorm threat spreading east and
south through tonight. In addition, heavy rain will be a major
concern and no changes are planned to the Flash Flood Watch at
this time.

Strong to severe storms are expected to develop shortly along the
surface boundary in far western Minnesota/far eastern North
Dakota and spread east/southeast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 312 PM CDT Wed Jul 11 2018

Summary: There is a risk of severe weather across the Northland,
primarily areas of central and northern Minnesota, very late this
afternoon through tonight. Earlier convection from this morning,
and its residual cloud cover, slowed down heating, so it now looks
like storms will develop later in the day than earlier thought.
This should lower the threat of tornadoes since storms are now
more likely to hold off until closer to or even after sunset.

At 3 pm, warm and very humid air was over the Northern Plains
into parts of the Upper Midwest ahead of an approaching cold front
in the Dakotas. Dew point temperatures were in the upper 60s and
lower 70s. This cold front was associated with a deep low near
central Manitoba and Saskatchewan border. Meanwhile, surface high
pressure was over the Great Lakes, with much cooler and drier air
in northeast MN and areas near the Great lakes. A mid-level
shortwave was over the Red River Valley and Manitoba, moving to
the east, and resulting in some elevated showers.

This evening and overnight: Thunderstorms are expected to develop
across north-central MN by sunset, driven by the approaching
shortwave, lowering CIN, strong low-level inflow of 30 to 40
knots. Supercellular storms are likely at first given the
environment of MUCAPE of 2k to 3k J/kg, 30 to 40 knots of deep
layer wind shear, and strong inflow. Large hail and damaging winds
will be the main threat early on, as well as heavy rainfall rates
(and flash flooding) because of precipitable water values near 2
inches. Tornadoes are possible with these supercells given low
level (0 to 1 km) bulk shear of 30 to 40 knots, but the longer
into the evening or night the storms hold off, the lower the
tornado threat because of increasing stability near the surface.
However, convective models and scenario suggest storms could
quickly cluster and then become linear with the building cold pool
going into later this evening and overnight, transitioning the
primary threat to damaging winds as the storms move into the rest
of the Northland. Heavy rain and some flash flooding will continue
to be a concern overnight, especially if there is any
backbuilding, slow movement, and training over areas that got up
to a couple inches of rain earlier this morning over northern MN,
or over more urban areas. The overall flow looks progressive
enough to help prevent widespread, destructive flooding.

Thursday: Tonight's storms will likely outrace the cold front, so
the cold front will still have to finish moving through the
Northland during the day. It will be orientated from northeast to
southwest. Cooler and drier air will work in behind the front, but
showers and thunderstorms are possible ahead of the front during
the late morning through afternoon, mostly affecting northwest WI
and east-central MN. Some of the storms could be strong to severe.
Otherwise, expect a very warm day with highs in the lower 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 312 PM CDT Wed Jul 11 2018

Thunderstorms will gradually exit the region on Thursday evening,
although some strong to severe storms will remain possible into
the evening for east central Minnesota and northern Wisconsin.
High pressure will then build into the Northland for the first
part of the weekend. Another cold front and upper level shortwave
will move across the region late Saturday night and Sunday. These
features, along with upper level height falls, will set the stage
for more thunderstorms along the front in the afternoon. Monday is
shaping up to be a quiet day, but the next system will already
start to impact the Northland weather by Tuesday. High
temperatures throughout the period are expected to be in the 80s,
with overnight lows in the 50s and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed Jul 11 2018

VFR conditions were occurring early this evening and we expect
thunderstorms to develop through the evening and continue
overnight. The strongest storms will develop in western Minnesota
and spread east to southeast overnight. Some of the storms could
be severe and produce heavy rain. IFR conditions will occur with
the stronger storms. As the night progresses, MVFR ceilings are
expected to increase in coverage. Showers and storms over
southern portions of the Northland will likely last into Thursday
morning before dissipating for a time. More storms will be
possible Thursday afternoon over northwest Wisconsin.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  84  64  84 /  80  40  10  10
INL  67  83  60  85 /  60  10   0   0
BRD  72  85  64  85 /  70  50  20  10
HYR  70  85  65  83 /  80  60  40  10
ASX  67  85  65  84 /  80  50  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 10 PM CDT this evening through Thursday
     morning for WIZ001-002-006.

     Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Flash Flood Watch from 10 PM CDT this evening through Thursday
     morning for MNZ012-019-020-025-026-033>038.

     Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

     Flash Flood Watch until 4 AM CDT Thursday for MNZ010-011-018.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ142>147.

&&

UPDATE...Melde
SHORT TERM...Grochocinski
LONG TERM...DAP
AVIATION...Melde
Hazardous weather outlook, Jul 11, 2:13 PM CST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
313 PM CDT Wed Jul 11 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
313 PM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Strong northeast winds will increase the threat of rip currents
today through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

Strong to severe storms are likely to develop across north-
central Minnesota late this afternoon or this evening, tracking
southeast across much of northeast Minnesota and parts of
northwest Wisconsin this evening and overnight. These storms could
produce very large hail, damaging winds, tornadoes, and flash
flooding. Areas of north-central Minnesota from the Brainerd Lakes
region north to the international border are at the greatest risk
for very large hail and tornadoes. A Flash Flood Watch has been
issued for much of central and northeast MN, and parts of far
northwest Wisconsin, tonight through early Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will remain possible Thursday and Thursday evening,
mainly over northwest Wisconsin. Some of those storms could be
severe and produce heavy rainfall over portions of northwest
Wisconsin Thursday afternoon and evening.

A chance of thunderstorms returns to the area Saturday night
and Sunday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters will likely be needed very late this afternoon
and this evening.

LSZ121-140>148-121200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
313 PM CDT Wed Jul 11 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory remains in effect from Taconite Harbor, to
Duluth, to Bayfield into the evening.

In addition to the high winds and waves, we will likely see
numerous thunderstorms develop overnight. Some of the storms may
be strong to severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible from Saturday night into Sunday night.

DAP/G2

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 11, 7:58 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
858 PM CDT WED JUL 11 2018

MNZ010-120230-
Koochiching-
858 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORMS APPROACHING WESTERN KOOCHICHING COUNTY...

At 858 PM CDT, an area of strong to severe thunderstorms in the Red
Lake and Waskish areas, continued to moving northeast at 30 mph. If
these storms maintain their present strength and movement, they will
begin affecting much of western Koochiching County between 900 and
1000 PM CDT.

Wind gusts in excess of 60 mph, quarter size or larger hail,
torrential rainfall, and frequent cloud to ground lightning will all
be possible, and severe thunderstorm warnings may be needed

Please monitor local media outlets for additional information and
possible warnings from the National Weather Service over the next
hour, and be prepared to seek shelter.  Remember that a tornado
watch remains in effect until 100 AM CDT.

LAT...LON 4871 9429 4869 9425 4866 9425 4865 9423
      4863 9393 4825 9399 4811 9442 4871 9442
TIME...MOT...LOC 0154Z 242DEG 26KT 4831 9450

 Miller
Special weather statement, Jul 11, 8:32 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Duluth MN
932 PM CDT WED JUL 11 2018

MNZ010-120245-
Koochiching-
932 PM CDT WED JUL 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KOOCHICHING
COUNTY...

At 932 PM CDT, a strong thunderstorm was 10 miles west of Birchdale,
moving northeast at 35 mph.

Wind gusts up to 50 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Birchdale and Manitou.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4871 9438 4870 9435 4871 9429 4869 9426
      4866 9426 4865 9423 4864 9413 4864 9400
      4854 9393 4839 9443 4867 9443 4871 9442
TIME...MOT...LOC 0231Z 245DEG 31KT 4857 9432

 Miller

The radar

The Duluth radar (KDLH), 158 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 11, 11:01 PM CST to 11:02 PM CST
Where
Cass County, 2.8 mi S of Federal Dam
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.210, -94.220

Several trees were blown down in Gould Township.

Thunderstorm Wind, Cass

When
July 11, 11:19 PM CST to 11:20 PM CST
Where
Cass County, 1.46 mi NNW of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.120, -94.610

Several trees and power lines were blown down in Shingobee Township.

Thunderstorm Wind, Cass

When
July 11, 11:55 PM CST to 11:56 PM CST
Where
Cass County, 1.17 mi SW of Remer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.060, -93.950

Trees were blown down onto a cabin and a car at the Balsam Bay Resort.

Thunderstorm Wind, Itasca

When
July 11, 11:59 PM CST to July 12, 12:00 AM CST
Where
Itasca County, 1.38 mi S of Coleraine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
47.260, -93.450

A tree was knocked down onto County Road 440.

Flash Flood, St. Louis

When
July 12, 12:45 AM CST to 3:15 AM CST
Where
St. Louis County, 5.68 mi ENE of Cook to 5.74 mi ENE of Cook
Cause
Heavy Rain
Reported by
State Official
Coordinates
47.890, -92.593

Beatty Road was washed out near Flint Creek.

Thunderstorm Wind, Cass

When
July 12, 1:06 AM CST to 1:07 AM CST
Where
Cass County, 5.49 mi SW of Mildred
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.700, -94.540

County Road 25 was blocked by a blown down tree.

Flash Flood, Aitkin

When
July 12, 1:11 AM CST to 3:45 AM CST
Where
Aitkin County, 1.42 mi WNW of Hill City to 1.15 mi WNW of Hill City
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.987, -93.608

Water covered the road at the intersection of State Highway 200 and U.S. Highway 169 in Hill City.

Flash Flood, Cass

When
July 12, 1:30 AM CST to 4:00 AM CST
Where
Cass County, 4.41 mi WSW of Pine River Muni Arpt to 4.19 mi WSW of Pine River Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
46.690, -94.502

A road washout was reported on 32nd Street Southwest near Hoblin Creek.

Flash Flood, Crow Wing

When
July 12, 1:45 AM CST to 4:15 AM CST
Where
Crow Wing County, 0.4 mi NNE of (P39)pequot Lakes to 0.56 mi ESE of (P39)pequot Lakes
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.605, -94.316

Several streets were under water in Pequot Lakes.

Flash Flood, Aitkin

When
July 12, 2:30 AM CST to 5:00 AM CST
Where
Aitkin County, 0.54 mi WNW of Aitkin to 0.18 mi W of Aitkin
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.533, -93.710

Water was reported flowing into the first floor of an elderly care facility.

Lightning, St. Louis

When
July 12, 4:26 AM CST
Where
St. Louis County, 1.77 mi SW of Duluth Hgts
Property damage
$75,000
Reported by
Newspaper
Coordinates
46.784, -92.160

A church in the Piedmont neighborhood of Duluth was struck by lightning. The lightning started a fire in the cupola. The church's roof was damaged while damage inside was due to smoke and water.

Flash Flood, Pine

When
July 12, 5:48 AM CST to 8:30 AM CST
Where
Pine County, 2.05 mi E of Henriette to 2.51 mi E of Henriette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.873, -93.078

Water was reported over County Road 11 near County Road 13.

Flash Flood, Aitkin

When
July 12, 7:30 AM CST to 10:00 AM CST
Where
Aitkin County, 2.43 mi SSE of Mc Grath to 2.72 mi SSE of Mc Grath
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.219, -93.247

Water was reported over multiple roads from Hill City to McGrath. A few side roads were completely washed out. One of the more significant roads that had water over it was State Highway 18 in southern Aitkin County.

Flash Flood, Pine

When
July 12, 9:17 AM CST to 11:45 AM CST
Where
Pine County, 0.39 mi NW of Henriette to 0.43 mi WSW of Henriette
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.874, -93.126

Numerous homes were flooded within the Henriette city limits. Many roads were under water in the Henriette and Brook Park areas.

Flash Flood, Pine

When
July 12, 9:24 AM CST to 12:00 PM CST
Where
Pine County, 0.72 mi SE of Rock Creek to 0.89 mi SSE of Rock Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
45.761, -92.962

Water was over multiple roads in the Rock Creek area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773744, 773745, 773746, 773747, 773725, 773748, 773730, 773736, 773737, 773738, 773743, 773739, 773740, 773741, 773742.